Heroin, also known as diacetylmorphine, is a highly addictive Schedule I drug. It’s a heavily abused, extremely addictive, potent opiate (for more about the overview on heroin, click here). Humans have natural, numerous opiate receptors in the brain. When heroin is taken, it acts as morphine would and blocks the pain receptors – among other things as well. Read on to learn more about the effects of heroin on the brain, body, and behavior.

Effects of heroin on the brain

Like all opiates, heroin works as a central nervous system depressant. The human brain contains numerous opiate receptors, since morphine is a naturally occurring chemical. Heroin and morphine are both chemically similar to endorphins, the body’s natural painkillers. They all bind to the opiate receptors related to pain, movement, and emotion.

It’s easy to rapidly build a tolerance and physical dependence when it comes to opioids. This can lead to users taking increasingly larger doses in order to feel the same relief, which can build up to addiction and overdose. 

Short-term effects

The short-term effects of heroin abuse appear soon after a single use and can last for a few hours. Intravenous injection provides the greatest intensity and most rapid onset of effects. Users can feel peak effects after 7 to 8 seconds. Intramuscular injection produces the euphoric high within 5 to 8 minutes. When the drug is sniffed or smoked, effects are felt within 10 to 15 minutes. 

After taking heroin, the user reports feeling a surge of euphoria, or a “rush,” accompanied by a warm flushing of the skin, a dry mouth, and heavy limbs. After the “rush,” the user goes “on the nod” for several hours, which is a period alternating between a wakeful and drowsy state.

  • The mind becomes clouded from the depression of the central nervous system
  • Breathing may slow to the point of respiratory failure
  • Other effects include dry mouth, nausea, vomiting, and severe itching

Long-term effects of heroin

After repeated use of heroin, more long-term effects may begin to appear such as:

  • Collapsed veins
  • Infection of the heart lining and valves
  • Abscesses 
  • Liver disease
  • Lung-related complications

Some heroin may contain additives that do not easily dilute in blood, which can cause clogged blood vessels in lungs, liver, kidneys, or brain. Overdose, severe addiction, and/or death are possibilities after initial use. While the drug itself is dangerous, users also put themselves at a higher risk of contracting HIV, Hepatitis B and C, and other diseases. This is generally due to users sharing needles.

Another threat is the unknown strength of the drug. Because it’s sold on the streets, users can never be sure of the potency or what the manufacturers used to cut the drug. This places them at a great risk for overdose and even death.

Addiction and withdrawal

One of the most significant effects of heroin use is addiction. Through regular use, a tolerance builds, which forces the user to increase the doses. The average heroin addict can spend up to $200 a day to maintain the addiction. Because higher doses are taken over time, physical dependence and addiction will develop.

Within a few hours after the last administration of heroin, withdrawal can begin. This creates intense, negative effects such as drug-craving, restlessness, muscle and bone pain, and vomiting. Methadone and Buprenorphine, both semi-synthetic narcotic opiates, were developed as a way to minimize the drug’s severe withdrawal symptoms. Many users continue abusing the drug even after they no longer experience the euphoric effects, simply to provide relief from the painful, flu-like withdrawal symptoms. In heavy users, major withdrawal symptoms peak between 48 and 72 hours after the last dose and subside after about a week.

Overdose

Overdose is a very real danger for heroin users. It’s much more common than anticipated. A study in Australia found that 54% of regular injecting drug users reported experiencing at least one non-fatal overdose in their lifetime.

Signs of an overdose can include one or more of the following:

  • Extremely slow and shallow breathing
  • Convulsions
  • Pinpoint pupils 
  • Confusion
  • Coma or death

If someone is overdosing or displaying any of these symptoms should be taken to the hospital immediately.

Click below for the history and overview on heroin.


Like it? Share with your friends!

Comments...

Have You Explored Our Shop Yet?

Have You Explored Our Shop Yet?